Alert archive / North Carolina / Tornado Warnings in 2020

Tornado Warning 11, NWS Newport/Morehead City, NC

May 21, 2020Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at May 21, 2020, 2:32 PM EDT for Onslow County, North Carolina. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2020, 2:32 PM EDT (18:32 UTC)
Expired
May 21, 2020, 2:45 PM EDT
In force
13 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 32 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.5 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

148 
WFUS52 KMHX 211832
TORMHX
NCC133-211915-
/O.NEW.KMHX.TO.W.0011.200521T1832Z-200521T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
232 PM EDT Thu May 21 2020

The National Weather Service in Newport has issued a

* Tornado Warning for...
  East central Onslow County in eastern North Carolina...

* Until 315 PM EDT.
    
* At 232 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Hammocks Beach State Park, or 12 miles southeast
  of Camp Lejeune Center, moving northwest at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Jacksonville, Swansboro, Hubert, Hammocks Beach and Hammocks Beach
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please send your reports of wind and/or hail damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3462 7712 3458 7720 3472 7733 3476 7723
TIME...MOT...LOC 1832Z 146DEG 12KT 3461 7718 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

DAG
1 follow-up statement
010 
WWUS52 KMHX 211845
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
245 PM EDT Thu May 21 2020

NCC133-211855-
/O.CAN.KMHX.TO.W.0011.000000T0000Z-200521T1915Z/
Onslow NC-
245 PM EDT Thu May 21 2020

...THE TORNADO WARNING FOR EAST CENTRAL ONSLOW COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However gusty winds are 
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Newport.

LAT...LON 3462 7712 3458 7720 3472 7733 3476 7723
TIME...MOT...LOC 1842Z 146DEG 12KT 3465 7721 

$$

DAG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at May 21, 1:34 PM EDT, 58 minutes earlier.

Area forecast discussion, May 21, 1:34 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
134 PM EDT Thu May 21 2020

.SYNOPSIS...
A large low pressure system will remain stationary over the region
through Friday, before getting kicked out this weekend with mainly
dry weather returning.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 130 PM Thurs...Widespread rain with embedded thunderstorms
continue to move across the area coming in from the
south/southwest. Over western portions of the area 3-5
additional inches of rain has fallen which has lead to at least
minor flooding so far, with flash flooding becoming more likely
going through the afternoon and evening. Also, still tracking
possibility of severe thunderstorms as CAPE values increase
through the afternoon, and the presence of a boundary in the
area. There will be a small chance of damaging wind gusts or a
brief tornado through this evening if storms can become
organized.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
As of 4 AM Thu...More in the way of rain, heavy at times, will
continue tonight, as deep layer s to se flow continues. PW's
remain around 2" or so through the overnight, and heavy rain
mention with flash flood watch continuing. Heavy rain threat
will shift east through the night and affect the ern zones late
tonight to early Friday. Marginal severe threat may continue for
all areas as modest instability vals combined with deep layer
shear of 30+ kt expected.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 3 AM Thursday...Closed upper level low that has plagued
the area with widespread over the last several days will finally
start to move away from the Tennessee Valley and toward the
Delmarva on Friday before moving offshore Saturday. High
pressure will build down the east coast from New England Sunday
into next week with finally some drier weather for the region.

Friday through Saturday...Trended forecast in this period toward
the more consistent ECMWF which shows the upper level finally
starting to lift out of the Tennessee Valley and head toward the
mid Atlantic region. Axis of deep moisture and lift will linger
along the coast Friday morning with another round of morning
showers and possibly a few thunderstorms with heavy downpours,
especially near the coast. Will have likely PoPs over the
eastern half of the CWA Friday morning with high chance inland,
dropping to chance everywhere by early afternoon. More breaks in
the clouds are likely in the afternoon, allowing temperatures to
finally warm into the lower 80s in many areas. The upper level
low finally moves offshore Saturday as surface cold front
approaches and moves offshore in the evening. With the
approaching front and some residual moisture, will maintain at
least a 30-40 percent PoP for Saturday. Warmer Saturday with
highs into the low and mid 80s for most inland areas and upper
70s Outer Banks.

Sunday through Wednesday...Mid-level ridging finally develops
over the region with a surface ridge building south from New
England into the Carolinas. This will lead to below
climatological normals for precipitation and seasonal high
temperatures in the upper 70s to lower 80s, with lows in the
upper 50s to lower 60s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Short Term /through Friday Afternoon/...
As of 130 PM Thurs...A mix of IFR and MVFR conditions are
present this afternoon as widespread showers and thunderstorms
move through the area. Expect widespread cloudiness to continue,
though there could be a few brief breaks at times through this
evening. Conditions should be more IFR than MVFR with ceilings
hovering around 1000 ft. Heavy rain will reduce visibilities at
times through tomorrow morning. The forecast becomes less
confident tonight, with IFR conditions probable for some time,
and then conditions should lift to MVFR levels, though ceilings
will remain overcast or broken. Improving conditions later
tomorrow.

Long Term /Friday through Monday/...
As of 305 AM Thursday...Sub-VFR conditions are likely during the
morning hours of Friday, but conditions should improve during
the afternoon as the upper level low finally moves north of the
area. While showers will be present, sub-VFR conditions will
only occur occasionally Friday. Generally VFR conditions
expected for the weekend into early next week as mid-level
ridging builds into the region.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 4 AM Thu...Poor boating conditions continue for most
marine zones. Have canceled SCA for Albemarle/Alligator/Croatan
zones as gradient across the north has weakened below 25 kt.
Elsewhere, winds slowly veer serly today but continue 15-25 kt
with some higher gusts. Seas remain high 10+ ft for the
coastal waters. Tonight, winds continue to veer S and will
diminish below 25 kt for Pamlico Sound and inland rivers through
the evening and overnight.

Long Term /Friday through Monday/...
As of 310 AM Thursday...Small Craft Advisories will linger into
Friday night as strong upper level low finally moves north away
from the area. Seas will range as high as 8 feet Friday, before
finally dropping to below 6 feet late on Friday night. Light
West winds Saturday become north Saturday night with seas in the
3-5 foot range. A brief surge is likely behind a cold front
Saturday night early Sunday with NE winds 15-20 knots possible
later on Sunday, but seas should remain at or below 5 feet
for Sunday into Monday.

&&

.HYDROLOGY...
As of 315 AM Thu...Heavy rain is expected to become more
widespread this morning and tonight. Rainfall totals of 2-4"
are expected with locally high amounts possible. This will lead
to areas of minor flooding of low lying areas, and may lead to
some areas of flash flooding for southwest counties, generally
along and south of Highway 70.

&&

.TIDES/COASTAL FLOODING...
As of 315 AM Thu...Swell from long easterly fetch will continue
to impact the area over the next few days. This will result in
stronger and more frequent rip currents along with more powerful
surf and shorebreak which will make swimming dangerous for all
levels for much of this week.

The combination of strong easterly flow and long period swell
will result in a minor soundside flood threat across the western
Pamlico Sound region, affecting the Neuse and Pamlico Rivers,
Core Sound, and Back Sound areas. Ocean overwash and beach
erosion will impact Highway 12 from Hatteras Island to Duck, as
well. The soundside flood threat will be greatest early today,
with the beach erosion and ocean overwash threat continuing
through evening around the times of high tide. Minor inundation
1-2 ft agl is expected.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-203>205.
     Flash Flood Watch through Friday morning for NCZ090>092-094-
     193>196-198-199.
     Coastal Flood Advisory until 11 PM EDT this evening for NCZ080-
     094-194-196-203-205.
     High Surf Advisory until 9 AM EDT Friday for NCZ196-203>205.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for AMZ136-
     137.
     Small Craft Advisory until 2 AM EDT Friday for AMZ135.
     Small Craft Advisory until 5 AM EDT Saturday for AMZ152-154-
     156-158.
     Small Craft Advisory until 11 PM EDT Friday for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...TL/SGK
SHORT TERM...TL
LONG TERM...CTC
AVIATION...CTC/SGK
MARINE...CTC/TL
HYDROLOGY...MHX
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, May 21, 5:16 AM EDT, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
516 AM EDT Thu May 21 2020

NCZ205-220930-
Hatteras Island-
516 AM EDT Thu May 21 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 9 AM EDT FRIDAY...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   High Surf Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-220930-
Ocracoke Island-
516 AM EDT Thu May 21 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL 9 AM EDT FRIDAY...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-220930-
East Carteret-
516 AM EDT Thu May 21 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 9 AM EDT FRIDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Flash Flood Watch.
   Coastal Flood Advisory.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-220930-
West Carteret-Coastal Onslow-
516 AM EDT Thu May 21 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079-081-220930-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Mainland Hyde-
516 AM EDT Thu May 21 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Periods of rain, heavy at times, will fall through tonight. There is
also a marginal threat of severe thunderstorms, especially later this
afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-220930-
Northern Outer Banks-
516 AM EDT Thu May 21 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 9 AM EDT FRIDAY...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   High Surf Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ080-220930-
Beaufort-
516 AM EDT Thu May 21 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ094-194-220930-
Pamlico-Southern Craven-
516 AM EDT Thu May 21 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ090>092-193-198-220930-
Duplin-Lenoir-Jones-Northern Craven-Inland Onslow-
516 AM EDT Thu May 21 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 21, 8:34 AM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
834 AM EDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     HEAVY RAIN       1.5 NE CAPE CARTERET    34.71N 77.04W
05/21/2020  M8.54 INCH       CARTERET           NC   NWS EMPLOYEE

            4 DAY TOTAL FROM 8 AM SUNDAY TO 8 AM
            THURSDAY IS 8.54. 4.39 OF THE TOTAL WAS FROM
            TS ARTHUR.

&&

HEDEN
Special weather statement, May 21, 10:39 AM EDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1039 AM EDT Thu May 21 2020

NCZ090-092-198-211515-
Jones-Inland Onslow-Duplin-
1039 AM EDT Thu May 21 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL JONES AND
NORTHWESTERN ONSLOW COUNTIES...

At 1039 AM EDT, a strong thunderstorm was located near Richlands, or
11 miles northwest of Half Moon, moving north at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Hargetts Crossroads.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Newport.

LAT...LON 3491 7758 3490 7769 3502 7770 3504 7757
TIME...MOT...LOC 1439Z 176DEG 15KT 3493 7762

DAG

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:50 PM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde, Onslow23 hr
May 21, 5:42 AM EDTSpecial Marine WarningMHX63 min
May 21, 6:06 AM EDTSpecial Marine WarningMHX54 min
May 21, 8:58 AM EDTAreal Flood AdvisoryMHXDuplin, Onslow92 min
May 21, 10:39 AM EDTSpecial Weather StatementMHXOnslow36 min
May 21, 12:33 PM EDTSpecial Marine WarningMHX42 min
May 21, 12:55 PM EDTFlash Flood WarningMHXDuplin, Jones, Lenoir, Onslow3 hr
May 21, 1:23 PM EDTSpecial Marine WarningMHX40 min
May 21, 2:44 PM EDTSpecial Marine WarningMHX46 min
May 21, 3:24 PM EDTAreal Flood AdvisoryMHXCarteret, Craven, Jones, Onslow2 hr

Nearby

Tornado Warnings in North Carolina, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.